New York, 2006Damaging Wind in New York, August 2, 2006
August 2, 2006 · NWS ALY · 1 event in 1 county or zone
On August 2, a nearly stationary front was in the St Lawrence Valley of New York. All of eastern New York was covered by a very warm and humid air mass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On August 2, a nearly stationary front was in the St Lawrence Valley of New York. All of eastern New York was covered by a very warm and humid air mass. A few severe thunderstorms formed during the afternoon and evening in the Mohawk Valley and the southwestern Adirondacks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 7:21 PM EST, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 2, 7:21 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
821 PM EDT WED AUG 2 2006
.SHORT TERM /REST OF TONIGHT/...
ZONES HAVE BEEN UPDATED TO REMOVE SEVERE THUNDERSTORM WATCH AND
EXCESSIVE HEAT WARNINGS/HEAT ADVISORIES FOR TODAY. HEAT ADVISORIES
CONTINUE FOR THE MID HUDSON VALLEY FOR THURSDAY.
CONTINUE TO MONITOR IMPRESSIVE SQUALL LINE/MCS IN ONTARIO FOR
POTENTIAL SEVERE WEATHER OVERNIGHT.
&&
.PREV DISCUSSION...
/ISSUED 500 PM EDT WED AUG 2 2006/
SYNOPSIS...
A VERY HOT AND HUMID AIR MASS CONTINUES TO BE THE DOMINANT FACTOR
IN OUR WEATHER ACROSS THE REGION. THE LATEST MSAS THETA-E TEMPS
ARE CLOSE TO...OR OVER...360 DEGREES K. SOME PRELIMINARY STATS FROM
THE ALY SOUNDING INCLUDE PCPBL WTR OF 1.67 INCHES...LIFTED INDEX OF
MINUS 4.4 AND A UNAJUSTED CAPE OF 2413 J/KG. MODEL FORECAST CAPE
VALUES MID AFTERNOON VARY WIDELY WITH THE NAM FORECAST DEWPOINTS
ABOUT 2 TO 3 DEGREES TOO HIGH WHILE THE GFS MAX IS ABOUT 1000 J/KG
BELOW OUR MORNING UNADJUSTED SOUNDING. A 500 HPA HIGH DOMINATED
MOST OF THE EASTERN HALF OF THE US WITH A LOW OFF THE LABRADOR
COAST AND A TROF ALONG THE WEST COAST. A FRONT EXENDED FROM
NORTHERN MAINE ACROSS SOUTHERN CANADA TO MICHIGAN AND SOUTHWEST
INTO THE COLORADO...SEPARATING MUCH COOLER AND DRIER AIR FROM THE
OPPRESSIVE AIR MASS THAT COVERED MOST OF THE EASTERN HALF OF THE
COUNTRY.
SHORT TERM /TODAY THROUGH FRIDAY/...
LITTLE IN THE WAY OF SIGNIFICANT CHANGES FROM THE FORECAST
ISSUED EARLY THIS MORNING. BAND OF SHOWERS/TSTMS MOVING DOWN
THE MOHAWK VALLEY AND JUST SOUTH OF IT LATE THIS PM. ANOTHER
CLUSTER WAS IN THE TORONTO AREA JUST WEST OF LATKE ONTARIO.
HAVE GONE WITH LIKELY POPS FROM THE NORTHERN CATSKILLS AND
BERKSHIRES NORTH WITH HIGH CHANCE POPS FROM WESTERN GREENE TO
SOUTHERN BERKSHIRE AND SLIGHT CHANCE POPS ACROSS EASTERN ULSTER
ACROSS DUTCHESS INTO LITCHFILED FOR THIS EVENING...THAN HAVE
BACKED OFF FROM LIKELY TO CHANCE POPS EXCEPT FOR OUR THREE
NORTHERMOST ZONES AND THE FIVE SOUTHEASTERN ZONES FOR THE
LATE NIGHT PERIOD. IT WILL BE OPPRESSIVELY HUMID TONIGHT WITH
DEWPOINTS IN THE LOW 70S OVER MOST OF THE AREA AND TOMORROW
AFTERNOON WILL AGAIN BE STEAMY WITH HIGHS IN THE LOW 90S FROM
ALBANY SOUTH WITH DEWPOINTS IN THE MID 70S. HAVE HELD HEAT
INDEXES SHORT OF 105 FOR THURSDAY AS EXPECTING MORE CLOUD COVER
TOMORROW WHICH SHOULD HOLD SHORT OF WARNING CRITERA...BUT WELL
ABOVE ADVISORY CRITERIA IN THE MID HUDSON REGION OF NEW YORK
AND NORTHWESTERN CONNECTICUT. HAVE AGAIN GONE TO LIKELY POPS
OVER MOST OF THE FORECAST AREA FOR THURSDAY AFTERNOON AS EXPECT
CONVECTION TO BE EVEN MORE WIDESPREAD THAN THIS AFTERNOON AS THE
FRONT STARTS TO WORK ITS WAY THROUGH. HAVE KEPT FAIRLY CLOSE
TO GFS/MOS HIGH/LOW TEMP GUIDANCE. HAVE REDUCED POPS TO SLIGHT
CHANCE FOR LATE TOMORROW NIGHT INTO FRIDAY MORNING AS FRONT
SLIDES SOUTH. FRIDAY WILL BE MUCH MORE COMFORTABLE WITH HIGHS
IN THE MID 80S AND DEWPOINTS DOWN IN THE LOWER 60S...WITH SKIES
BECOMING MOSTLY SUNNY BY AFTERNOON.
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A COOLER AND DRIER AIR MASS WILL MOVE ACROSS THE REGION SATURDAY
RESULTING IN COOLER AND MUCH MORE PLEASANT CONDITIONS. THE HIGH
WILL MOVE OFF THE COAST SATURDAY NIGHT WITH A RETURN FLOW FROM
THE SOUTHEASTERN STATES WHICH WILL BRING IN HEAT AND HUMIDITY.
ANOTHER COLD FRONT WILL APPROACH THE REGION MONDAY AND BRING
ABOUT A CHANCE OF THUNDERSTORMS AS IT COMES THROUGH MONDAY
AFTERNOON AND EVENING. ANOTHER CANADIAN HIGH WILL DROP IN BEHIND
THE FRONT ON TUESDAY AND RESULT IN DRY AND PLEASANT WEATHER FOR
THE FINAL TWO DAYS OF THE FORECAST PERIOD.
AVIATION /06Z WEDNESDAY TO 12Z THURSDAY/...
VISUAL FLIGHT RULES WILL APPLY THROUGH THIS PERIOD ALONG THE ROUTE
FROM GLENS FALLS TO POUGHKEEPSIE. HOWEVER...PILOTS SHOULD BE AWARE
OF THE POSSIBILITY OF ISOLATED THUNDERSTORMS...ESPECIALLY FROM MID
AFTERNOON THROUGH EARLY EVENING. SURFACE WIND WILL BECOME WESTERLY
AND INCREASE TO 10 TO 15 KNOTS THIS AFTERNOON AND DIMINISH TO LESS
THAN 10 KNOTS EARLY THIS EVENING.
HYDROLOGY...
THE RIVERS IN EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND ARE
WELL BELOW FLOOD STAGE. NO SIGNIFICANT CHANGES ARE EXPECTED IN WATER
LEVELS ON THE MAIN STEM RIVERS OVER THE NEXT SEVERAL DAYS.
THUNDERSTORMS ARE LIKELY TO PRODUCE VERY HEAVY RAINFALL OVER A
RELATIVELY SMALL AREA THROUGH AT LEAST THURSDAY MORNING. THIS WILL
PRODUCE SHARP RISES ON SMALL STREAMS IN LOCATIONS WHERE
THUNDERSTORMS OCCUR. THUNDERSTORMS ARE MOST LIKELY TO OCCUR NORTH OF
THE MOHAWK RIVER AND IN WEST CENTRAL NEW ENGLAND TODAY AND TONIGHT.
MORE THUNDERSTORMS ARE LIKELY THURSDAY AS THE FRONT CONTINUES ITS
WAY THROUGH THE REGION. WHILE LOCALLY HEAVY RAIN IS POSSIBLE THAT
MAY RESULT IN FLOODING OF ROADS AND PARKING AREAS MUCH OF THE RAIN
OVER MORE RURAL AREAS WILL SOAK INTO THE GROUND. SOME STREAMS WILL
SHOW SHARP RISES TO BANKFULL BUT ONLY SLIGHT RISES ARE EXPECTED ON
LARGER RIVERS.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY FOR CTZ001-013 FROM NOON THURSDAY TO 7 PM
THURSDAY.
MA...NONE.
NY...HEAT ADVISORY FOR NYZ059-060-064>066 FROM NOON THURSDAY TO 7
PM THURSDAY.
VT...NONE.
&&
SHORT TERM...OKEEFEHazardous weather outlook, Aug 2, 8:54 PM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
954 PM EDT WED AUG 2 2006
NYZ032-033-038-039-041>043-050-082>084-040200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHERN SARATOGA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-
954 PM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE S0UTHERN ADIRONDACKS AND
LAKE GEORGE SARATOGA REGION.
.DAY ONE...TONIGHT
SEVERE THUNDERSTORM WATCH 677 IN EFFECT UNTIL 2 AM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON THURSDAY. THE MAIN
THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 60 MPH ALONG WITH
TORRENTIAL RAINFALL.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING
COUNTIES...HERKIMER...HAMILTON...FULTON...WARREN...SARATOGA...AND
WASHINGTON.
CTZ001-013-NYZ059-060-064>066-040200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
954 PM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON VALLEY AND
LITCHFIELD COUNTY.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT. THE
MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. ANY
STORMS THAT DEVELOP WILL MOVE EAST AT 30 MPH. STORMS MAY BE
ACCOMPANIED TORRENTIAL DOWNPOURS THAT COULD LEAD TO MINOR FLOODING
OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HEAT ADVISORY IS IN EFFECT FOR THURSDAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON THURSDAY. THE MAIN
THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 60 MPH ALONG WITH
TORRENTIAL RAINFALL.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT.
MAZ001-025-NYZ040-047>049-051>054-058-061-063-VTZ013>015-040200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-
WESTERN SCHENECTADY-EASTERN SCHENECTADY-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
954 PM EDT WED AUG 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL
DISTRICT...BERKSHIRES...GREEN MOUNTAINS AND CATSKILLS.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT. THE
MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO 60 MPH. ANY
STORMS THAT DEVELOP WILL MOVE EAST AT 30 MPH. STORMS MAY BE
ACCOMPANIED TORRENTIAL DOWNPOURS THAT COULD LEAD TO MINOR FLOODING
OF POOR DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF SEVERE THUNDERSTORMS ON THURSDAY. THE MAIN
THREAT FROM THESE STORMS WILL BE WIND GUSTS TO 60 MPH ALONG WITH
TORRENTIAL RAINFALL.
THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT.
OKEEFE
In the hours before
Special weather statement, Aug 2, 10:00 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1100 PM EDT WED AUG 2 2006
NYZ032-033-030400-
HAMILTON NY-NORTHERN HERKIMER NY-
1100 PM EDT WED AUG 2 2006
...STRONG THUNDERSTORMS IN HAMILTON AND NORTHERN HERKIMER COUNTIES...
AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH...AND FREQUENT LIGHTNING. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 17 MILES NORTH OF BIG MOOSE TO 33 MILES WEST OF
MCKEEVER...OR ALONG A LINE EXTENDING FROM 25 MILES NORTH OF OLD FORGE
TO 39 MILES WEST OF OLD FORGE...AND MOVING SOUTHEAST AT 45 MPH.
THUNDERSTORMS WILL BE NEAR...
LAKE EATON CAMPGROUND AND BIG MOOSE BY 1115 PM EDT
NICKS LAKE CAMPGROUND...LIMEKILN LAKE CAMPGROUND...INLET AND GOLDEN
BEACH CAMPGROUND BY 1120 PM EDT
LAKE DURANT CAMPGROUND BY 1125 PM EDT
INDIAN LAKE BY 1135 PM EDT
LEWEY LAKE CAMPGROUND BY 1140 PM EDT
SPECULATOR BY 1145 PM EDT
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
KL
Special weather statement, Aug 2, 10:33 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1133 PM EDT WED AUG 2 2006
NYZ032-033-030415-
HAMILTON NY-NORTHERN HERKIMER NY-
1133 PM EDT WED AUG 2 2006
...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL AND NORTHERN
HAMILTON AND HERKIMER COUNTIES...
AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 45
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM FORKED
LAKE PUBLIC CAMPGROUND TO OLD FORGE...OR ALONG A LINE EXTENDING FROM
18 MILES NORTHWEST OF INDIAN LAKE TO OLD FORGE...AND MOVING EAST
SOUTHEAST AT 50 MPH.
WINDS OF THIS MAGNITUDE WILL BE CAPABLE OF DOWNING TREE LIMBS...AND
PROPELLING LOOSE OUTDOOR OBJECTS.
THUNDERSTORMS WILL BE NEAR...
LIMEKILN LAKE CAMPGROUND...GOLDEN BEACH CAMPGROUND AND BLUE MOUNTAIN
LAKE BY 1140 PM EDT
LAKE DURANT CAMPGROUND BY 1145 PM EDT
INDIAN LAKE BY 1155 PM EDT
LEWEY LAKE CAMPGROUND BY MIDNIGHT EDT
IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
KL
Thunderstorm Wind, Herkimer
- When
- August 2, 10:37 PM EST
- Where
- Herkimer County, Old Forge
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.717, -74.983
An Emergency Manager reported that trees were blown down in Old Forge.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Michigan, August 2 to 3, 2006$2.6 million · 56 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, August 2, 2006$850,000 · 65 kt wind · 16 events
- Flash Flooding and Hail in Kansas, August 2, 20061 injured · $295,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, August 2, 20062 injured · $350,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Wisconsin, August 2, 2006$145,000 · 50 kt wind · 9 events
- Lightning Strike in Maine, August 2, 2006$200,000 · 1 event
- Damaging Wind and Lightning Strike in Georgia, August 2, 2006$176,000 · 2 events
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Lightning Strike in New Hampshire, August 2, 2006$100,000 · 1 event
- Damaging Winds in Michigan, August 2, 2006$70,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 2, 2006$40,000 · 92 kt wind · 10 events
- Hail and Damaging Winds in Rhode Island, August 2, 2006$30,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528390.